Battling addiction and ready for treatment?
What Is Rainbow Fentanyl?
Rainbow fentanyl is a highly addictive, potent synthetic opioid made to look like popular children’s candies such as Smarties or Sweet Tarts. However, other than the bright colors, rainbow-colored fentanyl is no different than regular fentanyl.
“Rainbow fentanyl—fentanyl pills and powder that come in a variety of bright colors, shapes, and sizes—is a deliberate effort by drug traffickers to drive addiction amongst kids and young adults.” —DEA Administrator Anne Milgram
Rainbow Fentanyl Vs. Regular Fentanyl
The biggest difference between rainbow fentanyl and regular fentanyl is the presentation.
Regular fentanyl often comes in liquid and powder form. It is typically white or colorless.
Rainbow fentanyl comes in multiple forms, including pills, powder, and blocks resembling sidewalk chalk. As its name suggests, rainbow fentanyl comes in bright colors.
Despite theories and claims that certain colors are stronger than others, DEA testing has found that the potency of rainbow fentanyl is the same as regular fentanyl.
Dangers of Rainbow Fentanyl
The appearance of rainbow fentanyl can make the drug a bigger threat to public health because it can be passed off as candy, making it potentially more appealing to kids and young adults. However, rainbow fentanyl is just as strong as regular fentanyl.
According to the Centers for Disease Control and Prevention (CDC), over 150 people die daily from fentanyl and other synthetic opioid-related overdoses.
Any type of fentanyl is 50 to 100 times more potent than morphine, making it one of the strongest and most addictive substances on the market.
Drug cartels and dealers also use fentanyl as a cutting agent for other illicit drugs, such as cocaine and methamphetamines.
Should Parents Be Worried About Rainbow Fentanyl?
Every year around Halloween, parents hear news stories about drug dealers and strangers giving their kids drugs while trick-or-treating.
Recently, public concern has focused on rainbow fentanyl. While many articles, social media posts, and news stories warned parents about rainbow fentanyl, it was ultimately considered not to be a threat.
“Fentanyl’s a very potent drug that’s causing a lot of overdose death, but it’s taken on a mythical life of its own.” —Brandon del Pozo, addiction medicine researcher at Brown University
What to Do if You Find Rainbow Fentanyl
If you, your child, or a loved one come across fentanyl in any form (including rainbow fentanyl), the DEA advises that you 911 or local law enforcement immediately. Do NOT touch or handle the fentanyl in any way.
If you or someone you know is experiencing a fentanyl overdose, the CDC recommends the following:
- Call 911 immediately
- Administer Naloxone (Narcan) if available
- Try to keep the person awake and breathing
- Lay the person on their side to prevent choking
- Stay with the person until emergency assistance arrives
Many states have laws protecting you if you have to call 911 about someone overdosing on an illegal substance.
Also, Naloxone (Narcan) is available in all 50 states and can often be purchased without a prescription. Naloxone can reverse the effects of an opioid overdose.
Frequently Asked Questions About Rainbow Fentanyl
What is rainbow fentanyl?
Rainbow fentanyl is a potent synthetic opioid that comes in the form of colorful tablets that look like candy. It may also appear as colorful powder or blocks resembling sidewalk chalk.
Rainbow fentanyl is just as potent and dangerous as regular fentanyl.
Why is it called rainbow fentanyl?
Rainbow fentanyl gets its name from the bright colors that it comes in. Regular fentanyl is generally white or colorless.
How does rainbow fentanyl compare to other forms of fentanyl?
According to the US Drug Enforcement Administration (DEA), rainbow fentanyl has the same potency as traditional forms of fentanyl. Rainbow fentanyl is only different because of its colorful presentation.
What should I do if I find rainbow fentanyl?
According to the CDC and DEA, if you come across any type of fentanyl (including rainbow fentanyl), you should call 911 immediately. Do NOT touch or move the fentanyl.